Florida, 2018

Hail and Damaging Winds in Florida, March 19 to 20, 2018

March 19 to 20, 2018 · NWS TAE · 6 events in 5 counties and zones

A typical early spring cold front brought a round of showers and thunderstorms to the area with some large hail and marginally severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical early spring cold front brought a round of showers and thunderstorms to the area with some large hail and marginally severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 19, 12:14 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 19, 12:14 AM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
114 AM EDT Mon Mar 19 2018

.AVIATION [Through 06Z Tuesday]...

A cluster of showers and thunderstorms is moving into our western
areas as of 05Z, and will move from west to east across our area
during the next few hours. Widespread MVFR/IFR visibility with
brief LIFR, lightning, mainly small hail, and gusty winds are
possible with these storms. Drizzle and patchy fog could lead to
continued reduced visibility, along with IFR/LIFR cigs, behind the
storms through 12-13Z. Cigs will gradually return to VFR by
Monday afternoon, but scattered showers and storms (possibly
severe) could return by late afternoon/early evening.

&&

.PREV DISCUSSION [834 PM EDT]...

.NEAR TERM [Through Tonight]...

A few light showers originating from the seabreeze have developed
out ahead of the advancing convective complex to the west along the
Florida Gulf Coast at this hour. This activity is expected to remain
weak. With instability being limited by cloud cover this afternoon,
the severe weather threat this afternoon remains largely conditional
on any mesoscale interactions (differential heating zones, sea-
breeze/boundary interactions, cell mergers) as the aforementioned
convective complex moves into the region later this evening. Given
the available shear profile and relatively poor lapse-rates, the
main threat with this initial wave through this evening will be
damaging wind gusts, though this threat is on the low side through
this evening.

The latest hi-res model runs continues to show a second round of
intense convection developing overnight(generally around/after 06Z)
associated with a subtle shortwave interacting with the warm front
along the eastern Gulf Coast. In addition to increasing bulk shear
across the region, steeper lapse rates will finally work into the
region from the northwest. This combination of shear, moisture, and
increased instability will yield a threat for hail, damaging winds,
and even tornadoes, as forecast hodographs are favorable to support
rotating updrafts into Monday morning, as the warm front lifts
northward. The timing and coverage of this wave will directly affect
the evolution of the severe threat during the day Monday, as
discussed in the short term period.

.SHORT TERM [Monday Through Tuesday Night]...

A weak shortwave, south of the main +PV core moving through the
Tennessee Valley, will pass over the region on Monday. As it does
so it will aid convective development along the coastal front, as
well as along a warm front draped across southeast Alabama and
south Georgia. Should convection tonight not be too intense or
widespread, the confidence in severe weather on Monday will be
higher. The atmosphere will be much more supportive of severe
thunderstorm development on Monday than overnight tonight, with
rather steep lapse rates and plenty of deep/low layer shear and
instability. The presence of a warm front across south Georgia
also increases the potential for tornadoes, with damaging winds
and marginally severe hail also possible. As showers and
thunderstorms move northeast out of the region on Monday evening,
there should be a lull in activity before the approach of the cold
front late Monday night. Due to the activity in the afternoon, it
appears less likely that the front will produce much organized
severe weather overnight Monday. However, with the front still in
the southeast Big Bend on Tuesday morning and afternoon, there is
a small window of time where severe weather would be probable in
this region. The SPC has placed portions of Taylor, Lafayette, and
dixie counties in an Enhanced Risk for severe weather on Tuesday.
The main threats Tuesday would be damaging winds, tornadoes, and
severe hail. Seasonable lows and drier conditions are expected
beginning Tuesday night.

.LONG TERM [Wednesday Through Sunday]...

The eastern CONUS trough will remain in place through the end of
the week before transitioning to a more zonal regime over the
weekend. Seasonable temperatures are expected through the end of
the week, gradually rising above average by the weekend. No rain
is expected.

.MARINE...

Cautionary conditions may begin as early as Monday, with showers
and thunderstorms from tonight through Tuesday morning. Behind the
cold front on Tuesday winds will quickly increase to solid
Advisory levels with gusts to Gale force possible. Advisory
conditions should taper off by Wednesday night, falling below
Cautionary levels by Thursday night.

.FIRE WEATHER...

Humid conditions are forecast into Tuesday. Deep mixing heights and
strong transport winds will produce very high dispersion indices on
Tuesday. Much drier air will arrive behind a cold front for
Wednesday through Friday. However, red flag conditions are not
anticipated at this time.

.HYDROLOGY...

Widespread flooding is not expected as average rainfall amounts
are forecast to be around 1-2" through Tuesday. Isolated higher
amounts 2-4" are possible (mainly east of the Apalachicola and
Chattahoochee rivers). It's not out of the question that some
minor localized flooding could occur in places getting those
higher amounts. No rain is expected beyond Tuesday through next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   67  78  49  67  39 / 100  70  60  30   0
Panama City   66  71  51  65  45 /  70  70  60  20   0
Dothan        62  75  43  63  39 /  90  60  50  20  10
Albany        65  76  44  64  39 / 100  70  60  30  10
Valdosta      66  80  48  65  39 / 100  70  60  50  10
Cross City    67  76  52  67  38 /  50  60  50  70  10
Apalachicola  67  73  52  65  44 /  60  70  60  40   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Wool
SHORT TERM...Pullin
LONG TERM...Harrigan
AVIATION...Lahr
MARINE...Wool
FIRE WEATHER...Harrigan
HYDROLOGY...Wool

In the hours before

Special weather statement, Mar 19, 1:04 AM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
104 AM CDT MON MAR 19 2018

ALZ068-FLZ007-009-010-190645-
Geneva AL-Holmes FL-North Walton FL-Washington FL-
104 AM CDT MON MAR 19 2018

...SPECIAL WEATHER STATEMENT...

At 104 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 12 miles southwest of Geneva, moving east at 40
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Geneva, Bonifay, De Funiak Springs, Slocomb, Union, Ponce De Leon,
Caryville, Esto, Westville, Noma, Black, Gaskin, Kellys Crossroads,
Cerrogordo, Lytle, Darlington, Gritney, Arrant Settlement, Geneva
Municipal A/P and Glendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3075 8624 3107 8611 3109 8559 3071 8564
TIME...MOT...LOC 0604Z 271DEG 34KT 3091 8603

ADL
Special weather statement, Mar 19, 1:20 AM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
220 AM EDT MON MAR 19 2018

FLZ012>014-112-190700-
Coastal Bay FL-Inland Bay FL-Calhoun FL-Inland Gulf FL-
220 AM EDT MON MAR 19 2018

...SPECIAL WEATHER STATEMENT...

At 220 AM EDT/120 AM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm near Panama City, moving northeast at
40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Springfield,
Hiland Park, Tyndall Air Force Base, Parker, St Andrews State Park,
Southport, Cedar Grove, Dirego Park, Beacon Beach, College Station,
Bayou George, West Panama City, Camp Flowers, Bahama Beach, Biltmore
Beach and Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3043 8562 3025 8520 3000 8569 3016 8595
TIME...MOT...LOC 0620Z 244DEG 35KT 3010 8572

ADL
Special weather statement, Mar 19, 1:42 AM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
142 AM CDT MON MAR 19 2018

FLZ008>013-190745-
Central Walton FL-Holmes FL-Inland Bay FL-Calhoun FL-Jackson FL-
Washington FL-
142 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON...NORTHEASTERN
BAY...NORTHWESTERN CALHOUN...EAST CENTRAL WALTON...CENTRAL HOLMES AND
WASHINGTON COUNTIES IN THE PANHANDLE OF FLORIDA UNTIL 245 AM CDT...

At 141 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bonifay, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vernon, Chipley, Bonifay, Marianna, Bradford, Cottondale, Greenwood,
Ponce De Leon, Alford, Caryville, Wausau, Westville, Moose Pond,
Whitehead Crossroads, Gritney, Camps Head, Lovedale, Bahoma, Miller
Crossroads and Chipley Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3067 8603 3096 8574 3091 8502 3046 8529
TIME...MOT...LOC 0641Z 274DEG 33KT 3075 8579

ADL
Special weather statement, Mar 19, 2:32 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
332 AM EDT MON MAR 19 2018

FLZ010>014-016-017-026-027-112-GAZ155>157-190830-
Liberty FL-Gadsden FL-Inland Bay FL-Calhoun FL-Inland Gulf FL-
Leon FL-Coastal Bay FL-Jackson FL-Washington FL-Inland Wakulla FL-
Decatur GA-Seminole GA-Grady GA-
332 AM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON...NORTH CENTRAL
GULF...NORTHEASTERN BAY AND CALHOUN COUNTIES IN THE PANHANDLE OF
FLORIDA...NORTHWESTERN WAKULLA...GADSDEN AND LIBERTY COUNTIES IN BIG
BEND OF FLORIDA...SOUTHEASTERN WASHINGTON COUNTY IN THE PANHANDLE OF
FLORIDA...CENTRAL LEON COUNTY IN BIG BEND OF FLORIDA...SOUTHERN
DECATUR...SOUTHWESTERN GRADY AND SOUTHEASTERN SEMINOLE COUNTIES IN
SOUTHWESTERN GEORGIA UNTIL 430 AM EDT/330 AM CDT/...

At 332 AM EDT/232 AM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 12 miles south of Marianna, moving
east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quincy, Blountstown, Havana, Marianna, Midway, Tallahassee,
Chattahoochee, Greensboro, Orange, Sneads, Gretna, Bristol,
Cottondale, Grand Ridge, Greenwood, Altha, Alford, Attapulgus, Rock
Bluff and Jewel Fire Tower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3035 8558 3088 8533 3076 8425 3011 8459
      3009 8496 3023 8542
TIME...MOT...LOC 0732Z 279DEG 49KT 3060 8519

ADL

The radar

The Tallahassee radar (KTLH), 34 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gadsden

When
March 19, 3:00 AM EST
Where
Gadsden County, 2.26 mi NW of Quincy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.600, -84.600

A tree was blown down onto Soloman Dairy Road.

Thunderstorm Wind, Leon

When
March 19, 3:35 AM EST
Where
Leon County, 2.07 mi S of Killearn Estates
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.480, -84.220

A few trees were blown down along the western portion of the Miccosukee Greenway Trail.

Thunderstorm Wind, Wakulla

When
March 19, 3:43 AM EST
Where
Wakulla County, 0.75 mi NW of Hilliardville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.288, -84.399

A large tree was blown down and blocked the northbound lane of Springhill Road near the Wakulla/Leon county border.

Thunderstorm Wind, Taylor

When
March 19, 4:35 AM EST
Where
Taylor County, Foley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.060, -83.530

Fallen trees or limbs resulted in a power outage to 86 customers in the Foley area via the Duke Energy outage website.

Lightning, Leon

When
March 19, 9:45 AM EST
Where
Leon County, 0.86 mi SSW of Tallahassee Memorial Hospital
Property damage
$25,000
Reported by
County Official
Coordinates
30.439, -84.265

A lightning strike at the Comfort Inn caused fire and roof damage. Damage cost was estimated.

Hail, Dixie

When
March 20, 12:11 PM EST
Where
Dixie County, 0.69 mi N of Yellow Jacket
Measured
1 in hail
Reported by
Public
Coordinates
29.470, -83.000

The public estimated quarter size hail at the Yellow Jacket RV Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737912, 737914, 737910, 737915, 737916, 737917.